Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 239, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 22, 2003, 4:45 PM EDT for Rockingham County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 4:45 PM EDT (20:45 UTC)
- Expired
- Aug 22, 2003, 5:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 222045 SVRRNK NCC157-222115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 445 PM EDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 515 PM EDT. * AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF REIDSVILLE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE REIDSVILLE... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MILES AN HOUR. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3626 8004 3624 7953 3636 7954 3641 8003 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:02 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 22, 2:02 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 202 PM EDT FRI AUG 22 2003 TNGT-SAT...LINE OF TSRA ALONG OLD OUTFLOW NOW HEADING INTO THE WRN ZONES IN ADVANCE OF SFC COLD FRONT SAGGING ACROSS THE OH RIVER. EXPECT WITH GOOD INSTAB PER CAPES ARND 3K OR BETTER...WILL SEE BKN LINE CONT AT LEAST W OF THE BLUE RIDGE EARLY ON WITH SCTD COVERAGE ELSW. QUESTION THEN IS OVERNIGHT WITH ADDED TSRA THREAT AS ACTUAL FRONT APCHS LATE. NEW ETA ALMOST BONE DRY WHILE GFS SPINS PROBABLE SPURIOUS TSRA COMPLEX UP ACROSS THE W LIKELY OVERDONE FROM EARLIER 85H JETLET. AT THIS POINT WILL PLAY MORE ON THE WET SIDE GIVEN ADTNL UPSTREAM LIFT/GOING INSTAB AND CONT HIGH POPS W/DECENT CHCY POPS E...ALTHO LIMITED BY DOWNSLOPE. LOW TEMPS A LITTLE BELOW MOS TO ACCOUNT FOR COOLING VIA CONVECTION OTRW MOS OK. ACTUAL DEWPT FRONT STILL APPEARS ON TIME TO CROSS THE NRN CWA EARLY SAT BEFORE SLOWING NEAR THE VA/NC BORDER IN THE AFTN. INSTAB/MCON AND SLOWER FROPA SUPPORT SCTD PRECIP NW NC/SOUTHSIDE VA ALTHO THINK MORE ORGANIZED AREA WILL SLIP S WITH BEST RH DEPTH/TRANSPORT. OTRW CLOUDS/DEWPTS ON THE DECREASE FROM THE N SAT AS CAA OR DRY ADVECTION KICKS IN. TEMPS GNRLY CLOSE TO MAV BUT COULD GO HIGHER S PENDING AMT OF INSOLATION AND FROPA TIMING. SUN-MON...SFC RIDGE WILL BUILD SWD OVER THE AREA SUNDAY BEFORE SPILLING OFF THE SE COAST INTO MON. WITH 5H TROF A BIT FLATTER AND FASTER TO EXIT WONT SEE DRY DEWPTS LAST TOO LONG WITH SOME RETURN FLOW DVLPG BY LATER MON. ETA EVEN SHOWING A QUICK RETURN OF INSTAB/RH AHEAD OF YET ANOTHER S/W BUT THINK MOISTURE TOO SHLW FOR ANY POPS ATTM. TEMPS LOWER THRU THE PERIOD WITH LOW DEWPTS PRODUCING A COOLISH MON MORNING FOR LATE AUG. EXTENDED...PATTERN LOOKS TO BE DOMINATED BY FLAT UPPER FLOW WITH SPOKE OF S/W ENERGY DRIVING ANOTHER WEAK FRONT ACROSS THE CWA AROUND MIDWEEK. ALTHO RETURN OF DEEP RH WILL BE LIMITED...THINK ENOUGH DIFF HEATING PER LACK OF CAP TO GO WITH ISOLD POPS RIDGES TUE/WED AFTNS...THEN CHCY ALL ZONES THU PER FRONT OTRW PC. TEMPS GNRLY SEASONAL WITH 75-80 W AND MID 80S E FOR HIGHS TUE-FRI. FCSTID = 9 ROA 68 84 60 82 / 40 20 10 0 LYH 68 83 57 81 / 40 20 10 0 DAN 69 86 65 83 / 30 40 20 0 BLF 62 74 55 75 / 50 20 10 0 LWB 59 76 55 74 / 50 10 10 0 BCB 62 79 56 76 / 40 20 10 0 TNB 61 77 57 74 / 40 30 20 0 .RNK... NC...NONE. VA...NONE. WV...NONE. JH/JDS
Hazardous weather outlook, Aug 22, 10:48 AM EDT, 5 hours 57 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-231100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1048 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE STRONG WINDS AND HAIL. IN ADDITION...RAINFALL RATES OF 2 INCHES IN AN HOUR COULD OCCUR...RESULTING IN PONDING OF WATER ON ROADS AND FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 22, 10:52 AM EDT, 5 hours 53 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1052 AM EDT FRI AUG 22 2003 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING... A COLD FRONT LOCATED IN THE OHIO VALLEY WILL DRIFT SOUTHEAST TOWARD THE REGION THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE FRONT EARLY THIS AFTERNOON...AND THEN CONTINUE INTO THIS EVENING. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL. LOCATIONS ACROSS THE MOUNTAINS ARE MOST APT TO SEE A STRONGER STORM...ESPECIALLY ACROSS THE GREENBRIER VALLEY...AND VIRGINIA HIGHLANDS WHERE AN ORGANIZED LINE OF STORMS COULD DEVELOP. THE POTENTIAL THREAT FOR SEVERE WEATHER SHOULD SHIFT SOUTHEAST INTO THE PIEDMONT BY LATE AFTERNOON OR EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JH
Special weather statement, Aug 22, 1:02 PM EDT, 3 hours 43 minutes before
VAZ007-009>014-016>020-WVZ042>045-221900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 102 PM EDT FRI AUG 22 2003 ...A LINE OF SHOWERS AND THUNDERSTORM WILL MOVE INTO THE SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA MOUNTAINS... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE GREENBRIER VALLEY OF SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA BETWEEN 2:00 PM AND 4:00 PM. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL. MORE STORMS WILL FOLLOW THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING WITH THE FOCUS BEING PRIMARILY HEAVY DOWNPOURS AND LOCALIZE FLASH FLOODING. AHEAD OF THIS LINE OF STORMS ARE SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING BRIEF HEAVY DOWNPOURS. THE STRONGER LINE OF STORMS WILL MOVE THROUGH THE VIRGINIA HIGHLAND AND NEW RIVER VALLEY...BETWEEN 4:00 PM AND 6:00 PM THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
Special weather statement, Aug 22, 1:34 PM EDT, 3 hours 11 minutes before
NCZ001>003-018>020-VAZ015-221930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 134 PM EDT FRI AUG 22 2003 ...SCATTERED THUNDERSTORMS ARE MOVE THROUGH THE AREA THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE NORTHWEST NORTH CAROLINA MOUNTAINS AND FOOTHILLS THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL. MORE STORMS WILL FOLLOW THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING WITH THE FOCUS BEING PRIMARILY HEAVY DOWNPOURS AND LOCALIZE FLASH FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 22, 2:38 PM EDT, 2 hours 7 minutes before
NCZ004>006-VAZ043-044-058-221930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 238 PM EDT FRI AUG 22 2003 ...SCATTERED THUNDERSTORMS ARE MOVE THROUGH THE AREA THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE PIEDMONT COUNTIES OF NORTHWEST NORTH CAROLINA AND SOUTHSIDE VIRGINIA THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS UP TO 40 MPH...ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
Special weather statement, Aug 22, 4:03 PM EDT, 42 minutes before
NCZ001>006-018>020-VAZ015-016-032-043-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 403 PM EDT FRI AUG 22 2003 ...SCATTERED THUNDERSTORMS ARE MOVING SLOWLY THROUGH THE AREA THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING SLOWLY THROUGH NORTHWEST NORTH CAROLINA AND SOUTHSIDE VIRGINIA THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS UP TO 40 MPH...ALONG WITH TORRENTIAL DOWNPOURS AND SOME HAIL. THESE STORM WILL PERSIST THROUGH EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 51 min |
| Aug 22, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.